Stronger Warning For Gastroparesis Drug

The drug metoclopramide (brand names Reglan, Maxolon, and Octamide), which can be used to treat gastroparesis (slowed stomach emptying caused by nerve damage), now must carry a boxed warning to alert doctors and users of a risk it may pose. People who take the drug for longer than recommended have a higher chance of developing tardive dyskinesia, a neurological disorder whose symptoms may remain even after the drug is stopped.

Tardive dyskinesia is caused by the long-term use of certain kinds of drugs. Its symptoms include involuntary, repetitive movements of the face and limbs, such as lip smacking, grimacing, and rapid eye and finger movements. You can learn more about this disorder at


Metoclopramide already carried a warning about the risk of tardive dyskinesia in its labeling, but because the FDA continues to receive reports about people developing the condition, they have decided to make the warning stronger. Metoclopramide is meant to be used as a short-term treatment for gastroparesis (it can also be prescribed for people with hard-to-treat gastroesophageal reflux disease), for no longer than three months. However, an FDA analysis found that 15% of users were taking it for longer than this period of time, thereby increasing their risk of tardive dyskinesia.

Metoclopramide is not the first gastroparesis treatment to have come under scrutiny from the FDA because of potentially dangerous side effects. The drug cisapride (Propulsid) was removed from the market in 2000 due to reports of heart problems, and is only available on a limited basis to people who meet certain eligibility requirements. And tegaserod (Zelnorm) was removed from the market in 2008 after a period of limited availability, also due to heart problems.

To learn more about what gastroparesis is and what treatments are available for the condition, see our article “Treating Gastroparesis.” Amy Campbell’s series of blog entries, “Gastroparesis: That Gut Feeling (Part 1),” “Part 2,” and “Part 3,” is also informative.

  • Mary Barb

    I used Reglan for this condition for at least 9 – 10 months. I started constant movement while on my feet. I called it “dancing.” My husband became concerned about it and checked each of my medications on the internet. Sure enough, there was the side effect of using Reglan. I am a diabetic and the gastro doc told me I had gastroparesis following an Endoscopy where my breakfast food was photographed in my stomach, ingested 6 1/2 hours, before the scope. That was when the Reglan was perscribed. I don’t “dance” anymore but still have involuntary movement in one foot and my mouth still moves a little. I experience these movements mostly when I am under stress. It’s been at least 3-4 years since I stopped the Reglan.

  • fossr1

    I have this problem, i ‘m tired all of the time, cna’t concentrate, little or no motivation. sluggish, find it hard to keep on the move and driving just a short distance on my own is difficult.

  • Chris Jolley

    I have finger/hand rapid movement. Also tired to point of exhaustion, as well as little or no motivation too. I’m going to call my doc tomorrow!

  • sandra

    The dangerous side effects might also occur when Metoclopramide interacts with certain drugs like Acetaminophen, Glycopyrrolate, Levodopa, Mepenzolate and few others medicines, you can find the whole list of such medications at International Drug Mart